California, 2023

Debris Flow and Flood in California, May 3, 2023

May 3, 2023 · NWS REV · 2 events in 2 counties and zones

Incoming trough off the Pacific Northwest coast flattened high pressure across the west allowing for increased potential for more widespread showers and thunderstorms through May 21 that continued into the early part of the following week.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Incoming trough off the Pacific Northwest coast flattened high pressure across the west allowing for increased potential for more widespread showers and thunderstorms through May 21 that continued into the early part of the following week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 3, 12:13 PM PST, 4 hours 42 minutes earlier.

Area forecast discussion, May 3, 12:13 PM PST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Reno NV
113 PM PDT Wed May 3 2023

.SYNOPSIS...

A colder late season weather system remains stalled out over the
central California coast this week bringing additional rounds of
rain and snow showers along with a few thunderstorms. While
snowmelt has slowed due to the cooler temps, waterways continue to
run high. More seasonable conditions look to return the second
week of May.

&&

.SHORT TERM...Through Thursday Night...

For those in far western NV and northeast CA, this morning was
probably pretty aggravating. Waking up to a few inches of snow in
May is not exactly what we want to see. But nevertheless, the
cooler temps will continue today and tomorrow, with more hit-or-
miss showers and light winds. The low pressure system that's been
hanging around off the coast of California will finally get kicked
east over Nevada the next couple days.

A few isolated rain showers will be possible today, with a 30%
chance across far western NV and 50% chance around Tahoe. QPF
amounts will be light with these storms today, as there's weak
ascent over western NV and not really any significant forcing
mechanism to promote storm development and vertical growth. If a
cell does form, there's a 90% chance to see less than 0.15" for a
given location. Overnight lows tonight will sink into the mid 30's
across western NV, and mid 20's in Sierra valleys.

Tomorrow will start off fairly cloudy and chilly again as that low
moves over Nevada. Showers will start moving into the region in the
late morning/early afternoon hours and eventually move out in the
evening. Snow levels will hover between 6000-6500' throughout the
day tomorrow. Snow totals above 8000' are ranging from 3-7", while
between 6000-8000' will see less than 2". Any locations below 6000'
will stay rain, and with lots of dry air in the low levels tomorrow,
precip amounts are likely to stay under 0.20". Showers across
western NV will linger overnight into Friday, increasing in coverage
and becoming more stratiform in nature.

-Justin

.LONG TERM...Friday Onward...
Longwave troughing remains across the west through the end of the
week and into the weekend. The potential for wetting rains,
thunderstorm chances, and cooler conditions will all be part of the
mix for the Sierra and western Nevada until potentially drier, more
zonal flow develops closer to mid-month (50% chance).

We are still targeting Friday to be a pretty wet day with ECMWF EFI
showing a signal for QPF across much of the Basin and Range. As the
upper low continues to slowly migrate eastward across western
Nevada, precipitation will continue in the Sierra and spread to
areas along the OR border. Westerly winds will pick up that
afternoon and evening as well with wind gusts up to 30 mph possible.
Even as this low exits the region, a couple more lows will move
across far northern CA and NV into Saturday into Monday with the
majority of the showers will be north of I80 and the OR border. Plan
on periodic rain, snow, and pellet showers through early next week.

Precipitation chances go down after Monday, but there still isn't a
clear signal for high pressure to build across the Sierra and
western Nevada for now. Keep your hopes up though, since the 8-14
day temperature and precipitation outlook are looking warmer and
trending drier.
-Edan

&&

.AVIATION...

Early afternoon observations reveal scattered low clouds residing
across far western Nevada and the Sierra. Periods of light snow and
FZFG at KTRK/KTVL earlier this morning has since dissipated with
unrestricted VIS at all terminals. Breezy winds have been noted at
KCXP/KMEV, otherwise winds remain generally light and variable
for most terminal sites.

Scattered cumulus will linger through the afternoon and into the
evening, with some maturing into showers and possibly an isolated
thunderstorm. Daily chances of rain/Sierra snow showers and isolated
storms will continue through the remainder of the week and into the
weekend, with an uptick in coverage Thursday and Friday. Snow totals
will be rather meager for KTRK/KTVL/KMMH terminals with only a
couple inches expected. Furthermore, the intense May sun angle will
preclude significant runway accumulation through the weekend.
Periods of MVFR/IFR and mountain obscuration is expected in the next
several days, especially across Sierra terminals.

FL100 winds will be strongest across central and southern Nevada
this afternoon through around 06Z Thursday, reaching 30-40 kts from
the southeast. Winds aloft will become generally light thereafter
with some occasionally gusty southwest winds along the Sierra crest
this weekend. SE surface winds east of US-95 and I-80 will increase
to 20-25 kts in the late afternoon before diminishing overnight.
Gusty southwest surface winds will develop Thursday afternoon for
Sierra and Sierra Front terminals.

-Salas

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, May 3, 11:46 AM PST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service RENO NV
1246 PM PDT Wed May 3 2023

CAZ070>073-NVZ001>005-042200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
1246 PM PDT Wed May 3 2023

...Cooler, Unsettled Weather this Week...

* A slow moving low pressure system will provide daily chances for
  a mix of rain, snow, and pellet showers this week. A few
  thunderstorms will also be possible each day (20-30% chance).

* Be prepared for snow showers in the Sierra. While warm road
  temperatures and the early May sun angle may limit accumulations
  on paved surfaces, bursts of heavy snow and/or snow occurring
  during the overnight hours may bring travel impacts to mountain
  passes.

* Wednesday: Gusty southerly winds will develop across portions
  of Churchill, Mineral, Lyon, and Mono Counites with potential
  crosswind travel impacts to US-395 and US-95.

* Temperatures will dip down 5 to 10 degrees below early May
  normals through this week.

* Additional low pressure systems may track across the region into
  the weekend, with persistent cool and breezy conditions. This
  may yield more rain and snow showers with snow levels remaining
  around 5500 to 7000 feet.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow, 1 flood. Local standard time, as filed.

Debris Flow, Alpine

When
May 3, 4:55 PM PST
Where
Alpine County, 0.74 mi NE of Sorensens to 0.69 mi NE of Sorensens
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
38.778, -119.891

CHP reported a few inches of mud and gravel on CA-88 near mile marker 15 west of Woodfords.

Flood, Mono

When
May 3, 5:43 PM PST
Where
Mono County, 3.52 mi S of Bridgeport to 3.74 mi S of Bridgeport
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
38.199, -119.222

CHP reported a fallen tree and flooding of the southbound lane of US-395 near Green Lakes Road intersection, with Green Creek overflowing out of its banks.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102015, 1102020.